- Case report
- Open Access
- Open Peer Review
Fatal interstitial lung disease associated with oral erlotinib therapy for lung cancer
© Makris et al; licensee BioMed Central Ltd. 2007
- Received: 30 September 2006
- Accepted: 05 August 2007
- Published: 05 August 2007
Erlotinib is a Human Epidermal Growth Factor Receptor Type 1/tyrosine kinase (EGFR) inhibitor which is used for non-small-cell lung cancer treatment. Despite that erlotinib is considered to have a favorable safety profile, adverse events such as interstitial lung disease (ILD) were reported in pivotal studies. The authors report the first histologically confirmed case of fatal ILD associated with erlotinib therapy.
The medical record of a patient who developed fatal ILD after receiving erlotinib treatment was reviewed to identify the cause of death and other factors potentially contributive to this adverse outcome. A 55-year-old smoker with no evidence of pre-existing interstitial disease developed bilateral ILD and respiratory failure which could be explained only as a toxicity of erlotinib. He had a history of stage IV left upper lobe squamous-cell carcinoma for which he had received three successive regimens of chemotherapy (ifosfamide plus gemcitabine, docetaxel, mitomycin plus navelbine), followed five months later by erlotinib. At initiation of erlotinib treatment there were no radiological signs suggestive of ILD disease or apparent clinical signs of respiratory distress. While the patient completed two months with erlotinib therapy he developed bilateral interstitial infiltrates; despite discontinuation of erlotinib he was admitted with respiratory failure two weeks later. Diagnostic work up for other causes of pneumonitis including infectious diseases, congestive cardiac failure and pulmonary infraction was negative. Empiric treatment with oxygene, corticosteroids and later with cyclophosphamide was ineffective and the patient progressively deteriorated and died. The clinical and post-mortem examination findings are presented and the possible association relationship between erlotinib induced ILD and previous chemotherapy is discussed.
Physicians should be alert to the fact that erlotinib related ILD, although infrequent, is potential fatal. The association between selective EGFR-inhibitors and ILD should be further investigated.
- Human Epidermal Growth Factor Receptor
- Interstitial Lung Disease
Erlotinib (Tarceva®) is an Epidermal Growth Factor Receptor Type 1/tyrosine kinase (HER1/EGFR) inhibitor. The development of erlotinib in the treatment of advanced non-small-cell-lung cancer (NSCLC) raised a great enthusiasm among physicians. The initial safety and efficacy clinical studies showed some prolonged remissions and, in some cases, dramatic improvement in the quality of life in patients whose condition was no longer responding to standard chemotherapy. However, adverse events associated with erlotinib treatment, such as diarrhoea and rush, less often conjunctivitis and keratitis and rarely interstitial lung disease (ILD) have been observed . We report the first histologically confirmed case of fatal ILD associated with erlotinib therapy.
The present case demonstrated that erlotinib may be associated with fatal ILD. Erlotinib either caused or contributed significantly to the pulmonary damage, and thus this drug must be considered among the antineoplastic agents which can cause or contribute to interstitial pulmonary disease. This is important information since erlotinib is considered as a new promising oral chemotherapy agent in NSCLC, with a favourable safety profile. To our knowledge, this is the first histologically confirmed case of fatal ILD, associated with erlotinib treatment.
Tammaro et al reported a case of ILD following erlotinib diagnosed on basis of clinical and radiological criteria, without histological confirmation. In that case, a favourable outcome was observed with steroids. Marked improvement in symptoms and radiologic signs was noted when the patient had completed one month therapy with prednisolone. However, severe pulmonary adverse events, including fatalities had been reported with another EGFR-inhibitor (gefinitib-Iressa®). Thus, FDA advises that erlotinib should be suspended pending evaluation, on the appearance of new pulmonary symptoms and discontinued upon confirmation of ILD. The present case confirms that the outcome of erlotinib related ILD may be extremely unfavourable. The onset of the disease was indolent and, once patent, progressed until death despite withdrawn of erlotinib and administration of empiric treatment.
The diagnosis of drug-induced ILD relies on typical radiologic features and exclusion of other potential causes. In our case radiologic signs of ILD were apparent within the first two months of erlotinib treatment in accordance with the report of previous studies [1–3]. The diagnosis of erlotinib induced pulmonary injury was made by excluding other potential causes such as congestive heart failure, infections, or lymphangitic carcinomatosis. Thoracic radiation or pre-existing interstitial disease that have been reported to contribute to ILD secondary to EGFR-inhibitors were not present in our case. It should be underlined here that patients on erlotinib have usually already received treatment with various antineoplastic agents. Previous chemotherapy was reported as a predisposing factor for gefinitib related ILD. Interstitial pneumonitis, acute hypersensitivity pneumonitis, acute permeability edema with or without acute respiratory distress syndrome were described for gemcitabine, mitomycin, vinorelbine tartrate, docetaxel, or ifosfamide and occur usually early after the administration of chemotherapy. Whether erlotinib can induce pulmonary toxicity by a mechanism related to its unique properties or contributes significantly to pulmonary toxicity induced by prior chemotherapy, it remains to be investigated.
The incidence of ILD was less than 1% in erlotinib pivotal trials. However, the incidence could be higher since ILD diagnosis requires diagnostic work up that may not be always feasible in patients with advanced non-small-lung cancer and/or co-morbidities. Notably, the frequency of ILD associated to gefinitib appeared to be higher in case series and observational studies than in pivotal trials. Thus, clinical studies would be helpful to confirm whether the incidence of erlotinib related ILD is as low as 0.6% especially considering the potential danger imminent in erlotinib related ILD.
In conclusion, physicians should be alert to the fact that ILD following erlotinib, although infrequent, is potentially fatal. This observation reinforces FDA advice regarding the necessary alertness of physicians to detect early radiographic signs of ILD in patients on erlotinib. The association between selective EGFR-inhibitors and ILD should be further investigated.
Written consent was obtained from patient's relative for publication of study.
- Cohen MH, Johnson JR, Chen YF, Sridhara R, Pazdur R: FDA drug approval summary: erlotinib (Tarceva) tablets. The Oncologist. 2005, 10: 461-466. 10.1634/theoncologist.10-7-461.View ArticlePubMedGoogle Scholar
- Tammaro KA, Baldwin PD, Lundberg AS: Interstitial lung disease following erlotinib (Tarceva) in a patient who previously tolerated gefitinib (Iressa). J Oncol Pharm Pract. 2005, 11: 127-130. 10.1191/1078155205jp158cr.View ArticlePubMedGoogle Scholar
- Inoue A, Saijo Y, Maemondo M, Gomi K, Tokue Y, Kimura Y, Ebina M, Kikuchi T, Moriya T, Nukiwa T: Severe acute interstitial pneumonia and gefitinib. Lancet. 2003, 361: 137-139. 10.1016/S0140-6736(03)12190-3.View ArticlePubMedGoogle Scholar
- Pavlakis N, Bell DR, Millward MJ, Levi JA: Fatal pulmonary toxicity resulting from treatment with gemcitabine. Cancer. 1997, 80: 286-291. 10.1002/(SICI)1097-0142(19970715)80:2<286::AID-CNCR17>3.0.CO;2-Q.View ArticlePubMedGoogle Scholar
- Orwoll ES, Kiessling PJ, Patterson JR: Interstitial pneumonia from mitomycin. Ann Intern Med. 1978, 89: 352-355.View ArticlePubMedGoogle Scholar
- Kouroukis C, Hings I: Respiratory failure following vinorelbine tartrate infusion in a patient with non-small cell lung cancer. Chest. 1997, 112: 846-848.View ArticlePubMedGoogle Scholar
- Read WL, Mortimer JE, Picus J: Severe Interstitial Pneumonitis Associated with Docetaxel Administration. Cancer. 2002, 94: 847-853. 10.1002/cncr.10263.View ArticlePubMedGoogle Scholar
- Baker WJ, Fistel SJ, Jones RV, Weiss RB: Interstitial pneumonitis associated with ifosfamide therapy. Cancer. 1990, 65: 2217-2221. 10.1002/1097-0142(19900515)65:10<2217::AID-CNCR2820651009>3.0.CO;2-R.View ArticlePubMedGoogle Scholar
- Shih YN, Chiu CH, Tsai CM, Perng RP: Interstitial pneumonia during gefitinib treatment of non-small-cell lung cancer. J Chin Med Assoc. 2005, 68: 183-186.View ArticlePubMedGoogle Scholar
- Fukuoka M, Yano S, Giaccone G, Tamura T, Nakagawa K, Douillard JY, Nishiwaki Y, Vansteenkiste J, Kudh S, Rischin D, Eek R, Horai T, Noda K, Taketa I, Smit E, Averdush S, Macleod A, Feyereislova A, Dong RP, Baselga J: Multi-Institutional randomized phase II trial of gefitinib for previously treated patients with advanced non-small-cell lung cancer. J Clin Oncol. 2003, 21: 2237-2246. 10.1200/JCO.2003.10.038.View ArticlePubMedGoogle Scholar
- The pre-publication history for this paper can be accessed here:http://0-www.biomedcentral.com.brum.beds.ac.uk/1471-2407/7/150/prepub
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.